Pamidronate (bisphosphonate)- induced Pyrexia - is not uncommon.
Basingstoke and Northampshire NHS Foundation trust.
Intravenous pamidronate is commonly used in the treatment of hypercalcaemia due to primary hyperparathyroidism and hypercalcaemia of malignancy after adequate hydration of the patient. Hyperpyrexia due pamidronate should be suspected in any patient who has received the therapy if other causes of pyrexia have been ruled out.
A patient with primary hyperparathyroidism developed transient pyrexia 24 hours after receiving intravenous pamidronate. She was a 45 years old woman who was admitted with abdomen pain and constipation. She was found to be hypercalcaemic with corrected calcium of 4.74mmol/L, parathyroid hormone(PTH) 90.5pmol/L, phosphate of 0.70 mmol/L. She was apyrexial on admission and the rest of bloods were normal .She was given Intravenous fluid, followed by 60mg of intravenous(iv) pamidronate. 24hours after iv pamidronate she developed flu- like symptoms and pyrexia with temperature of 38 ºC, which resolved spontaneously. Septic screen (blood cultures, urine dipstick and chest X-ray) was negative.
Although well tolerated, the initial doses of biphosphanate (pamidronate) may be associated with acute phase response, a non specific physiological reaction with increased levels of inflammatory cytokines, fever,and flu-like symptoms(fatigue,myalgia).The main cytokines which may be implicated are
interleukin-6(IL-6) and tumour necrosis factor-α.
Approximately 40% of patients receiving bisphosphonate experience acute phase response lasting typivally <72 hours.
Pamidronate-induced pyrexia should be part of differential diagnosis in a patient with features of sepsis.
Bisphosphonate –induced fever is transient and self limiting.